Woman Had Severe Vision Loss with Retinal Occlusive Vasculitis, Worsening Intraocular Inflammation; Due to Beovu, Lucentis, or Both?
In the December 2020 edition of American Journal of Ophthalmology Case Reports, there is a "unique scenario" where a 76-year-old woman was treated with three injections of Beovu resulting in retinal vasculitis and intraocular inflammation one week after the Beovu third injection. About one month later -- in accordance with the current guidance from a therapeutics committee of the American Society of Retina Specialists (ASRS) investigating the drug safety issue of Beovu vision loss -- her doctors administered a Lucentis treatment. Soon thereafter this patient developed severe vitritis with worsening occlusive retinal vasculitis.
That patient's doctors are the authors of this recent medical journal article, "Brolucizumab-related retinal vasculitis with exacerbation following ranibizumab retreatment: A clinicopathologic case study", which presents the interesting case report. We use this excerpt from the Abstract for this recent medical journal article to provide an overview of the situation:
A 76-year old Caucasian woman experienced pain, decreased vision and floaters one week after receiving her third monthly intravitreal [Beovu (brolucizumab)] injection in the right eye for exudative age-related macular degeneration. Examination was significant for 0.5+ anterior chamber cells, vitritis, mild peripheral vascular sheathing, and decreased vision from 20/70 to 20/200. She was started on topical 1% prednisolone acetate with improvement in her examination. She was switched to [Lucentis (ranibizumab)] one month after her last [Beovu (brolucizumab)] injection of the right eye. Three weeks after her [Lucentis (ranibizumab)] injection, she noticed photophobia, pain and decreased vision. Examination revealed worsening uveitis, vitritis, vascular sheathing, and decreased vision to count fingers.
Strictly Confidential, No Obligation.
For a look at what might have happened after the three injections of Beovu resulting in retinal vasculitis and intraocular inflammation, we get the following from the Discussion part of that case report article:
The ASRS [Research and Safety in Therapeutics (ReST)] committee report stated that 56% of patients developed an occlusive retinal vasculitis after the 2nd or 3rd [Beovu (brolucizumab)] injection. In eyes treated with [Beovu (brolucizumab)], retinal vasculitis can be delayed as long as 8 weeks after an injection, with an average time of 25.5 days from the most recent [Beovu (brolucizumab)] injection....
In our patient, after the 3rd injection of [Beovu (brolucizumab)] there was a mild episode of inflammation and retinal sheathing; presumably, the initial exposure was from the previous [Beovu (brolucizumab)] injections. After injecting [Lucentis (ranibizumab)], retinal occlusive vasculitis, worsening intraocular inflammation and severe vision loss occurred. The rationale for using [Lucentis (ranibizumab)] was that previous reports from the ASRS ReST committee already documented cases after rechallenge with [Eylea (aflibercept)] without worsening inflammation, and recommended re-treatment with anti-VEGF agents after inflammation resolved. In this patient, apparent vascular inflammation had subsided at the time of re-treatment and she had also previously responded more favorably to [Lucentis (ranibizumab)]. One possibility is that during an inflammatory event when an immune response is directed to proteins such as [Beovu (brolucizumab)], the body upregulates its immunogenicity to other similar proteins with decreased specificity. Since both [Beovu (brolucizumab)] and [Lucentis (ranibizumab)] are humanized antibody sequences produced in Escherichia coli, [Lucentis (ranibizumab)] may have some cross-reactivity and antigenic similarity to [Beovu (brolucizumab)], thus becoming a target through an already primed immune system. Another possibility is that the adverse effects of the [Beovu (brolucizumab)] hypersensitivity was delayed and its full effects were only seen coincidentally after injecting [Lucentis (ranibizumab)]. [footnotes omitted]
The bottom line appears to be this woman's doctors are uncertain whether (1) Lucentis had a role in the retinal occlusive vasculitis, worsening intraocular inflammation, and severe vision loss she suffered soon after her Lucentis injection, or (2) this was a case of Beovu vision loss due to delayed Beovu hypersensitivity.
However, in the Abstract we find this statement at the "Conclusion and importance" part:
Treatment with [Beovu (brolucizumab)] can result in intraocular inflammation and retinal vasculitis likely due to a delayed hypersensitivity reaction to the drug, supported by cytopathologic analysis of a vitreous sample. We demonstrate a case where retreatment with an alternative anti-VEGF agent resulted in worsening vision and vasculitis.
Our law firm is investigating possible Beovu lawsuits for patients who have suffered vision loss or blindness due to Beovu-related retinal vasculitis or other Beovu side effects. If we can be of assistance to you or someone else regarding a Beovu vision loss case, you can send an email to Tom Lamb or you can call us on our toll-free number: 800-426-9535.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review is done by attorney Tom Lamb)